Texas, 2021Hail and Damaging Winds in Texas, March 16 to 17, 2021
March 16 to 17, 2021 · NWS SJT · 10 events in 3 counties and zones
A strong upper level disturbance and a dryline triggered severe thunderstorms near San Angelo during the late evening. As this smaller complex of thunderstorms continued to interact with an unstable airmass and a strongly sheared environment, it produced another smaller complex of severe storms near Brownwood.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance and a dryline triggered severe thunderstorms near San Angelo during the late evening. As this smaller complex of thunderstorms continued to interact with an unstable airmass and a strongly sheared environment, it produced another smaller complex of severe storms near Brownwood. Reports of damaging thunderstorm winds were received in Ballinger, around Brownwood and Lake Brownwood. Large hail fell also in San Angelo and in Brownwood.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 16, 11:14 PM CST, 41 minutes earlier.
Area forecast discussion, Mar 16, 11:14 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1214 AM CDT Wed Mar 17 2021
...New AVIATION...
.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 217 PM CDT Tue Mar 16 2021
After tonight's convection and the winds tomorrow, rest of the
weeks forecast is fairly quiet. Weak upper level ridging will take
hold, with drier surface conditions. Expecting below normal highs
in the 60s with overnight lows in the 30s. Friday morning looks
to the the coldest morning with readings in the mid 30s in many
locations. Will keep a close eye and will need to make sure that
we don't drop a few degrees more and see a light late season
freeze or a frost.
Highs in the lower 70s eventually by Sunday afternoon ahead of
the next upper level trough approaching. A few showers or storms
possible from late Sunday night into Tuesday or even Wednesday and
have included some low end POPs for this time frame.
&&
.AVIATION...
(06Z TAFS)
Issued at 1210 AM CDT Wed Mar 17 2021
Line of showers and thunderstorms will move quickly east across
the terminals 6-10Z tonight, with rapid wind shifts and severe
hail possible. Reduction in visibilities expected due to dust
after the line of thunderstorms passes. For the rest of the
period, very strong west winds with gusts 35 to 45 KTS are
expected to develop by mid morning Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 64 39 63 36 / 0 0 0 0
San Angelo 70 38 68 37 / 0 0 0 0
Junction 74 39 70 37 / 5 0 0 0
Brownwood 68 39 65 36 / 0 0 0 0
Sweetwater 64 39 63 37 / 0 0 0 0
Ozona 70 39 67 39 / 0 0 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM this morning to 7 PM CDT this evening
for Brown-Callahan-Coke-Coleman-Concho-Crockett-Fisher-Haskell-
Irion-Jones-Kimble-Mason-McCulloch-Menard-Nolan-Runnels-San Saba-
Schleicher-Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom
Green.
&&
SHORT TERM...Daniels
LONG TERM....07
AVIATION...SK
Hazardous weather outlook, Mar 16, 1:48 PM CST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
248 PM CDT Tue Mar 16 2021
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-172000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
248 PM CDT Tue Mar 16 2021
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...This Afternoon and Tonight
Strong to severe thunderstorms are possible late this evening into
the early morning hours Wednesday. The primary hazards will be
large hail, damaging winds, and dangerous lightning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Gusty winds will develop on Wednesday. Expect difficult driving
conditions, especially on east and west oriented roadways.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible late this evening.
In the hours before
Special weather statement, Mar 16, 10:46 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1146 PM CDT Tue Mar 16 2021
TXZ064-071-072-170530-
Irion TX-Tom Green TX-Sterling TX-
1146 PM CDT Tue Mar 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STERLING...NORTHWESTERN
TOM GREEN AND IRION COUNTIES UNTIL 1230 AM CDT...
At 1144 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles north of Barnhart to near Big Lake.
Movement was northeast at 40 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Strong thunderstorms will be near...
Barnhart around 1200 AM CDT.
Arden around 1210 AM CDT.
Mertzon and Sherwood around 1230 AM CDT.
Other locations impacted by these storms include Us-
67 Near The Irion-Tom Green County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3108 10127 3158 10127 3170 10069 3115 10069
TIME...MOT...LOC 0444Z 253DEG 43KT 3142 10114 3115 10141
PO
Special weather statement, Mar 16, 11:50 PM CST, 5 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1250 AM CDT Wed Mar 17 2021
TXZ113-127-170630-
Jones TX-Taylor TX-
1250 AM CDT Wed Mar 17 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JONES AND CENTRAL
TAYLOR COUNTIES UNTIL 130 AM CDT...
At 1250 AM CDT, Doppler radar was tracking a strong thunderstorm near
Coronados Camp, or 20 miles southwest of Abilene, moving northeast at
55 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
View around 100 AM CDT.
Wylie, Tye, Dyess Afb and Caps around 105 AM CDT.
Abilene and Hamby around 120 AM CDT.
Other locations impacted by this storm include Impact, Lake Fort
Phantom Hill, Camp Butman and Kirby Lake.
LAT...LON 3217 10011 3236 10015 3265 9961 3252 9961
3252 9963 3234 9963
TIME...MOT...LOC 0550Z 237DEG 48KT 3233 10006
mkdHail, Tom Green
- When
- March 16, 11:55 PM CST
- Where
- Tom Green County, 3.5 mi N of (Sjt)mathis Fld San
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.420, -100.510
Nickel to quarter size hail was reported via Facebook in the southwest part of San Angelo.
Hail, Tom Green
- When
- March 16, 11:55 PM CST
- Where
- Tom Green County, 3.5 mi N of (Sjt)mathis Fld San
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 31.420, -100.510
A NWS Employee reported quarter size hail in the southwest part of San Angelo.
Hail, Tom Green
- When
- March 16, 11:55 PM CST
- Where
- Tom Green County, 3.65 mi NNW of (Sjt)mathis Fld San
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.420, -100.520
A member of the public reported quarter size hail in the southwest part of San Angelo.
Hail, Tom Green
- When
- March 17, 12:08 AM CST to 12:10 AM CST
- Where
- Tom Green County, Harriet
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 31.550, -100.320
A member of the public tweeted a picture of golf ball size hail near Harriet using Twitter.
Thunderstorm Wind, Runnels
- When
- March 17, 12:30 AM CST
- Where
- Runnels County, 0.69 mi S of Ballinger
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.740, -99.950
The Ballinger Volunteer Fire Department reported a few trees and an adjacent shelter blown down by the damaging thunderstorm winds.
Thunderstorm Wind, Brown
- When
- March 17, 1:30 AM CST
- Where
- Brown County, 0.91 mi SW of Brownwood
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.710, -98.990
A roof to an agricultural barn was damaged on the southwest side of Brownwood. And a chain link fence was blown down at Gordon Wood Stadium.
Thunderstorm Wind, Brown
- When
- March 17, 1:30 AM CST
- Where
- Brown County, 1.76 mi E of Thrifty
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.820, -99.100
A couple of docks on Lake Brownwood were damaged by the strong thunderstorm winds.
Thunderstorm Wind, Brown
- When
- March 17, 1:35 AM CST
- Where
- Brown County, Brownwood Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 31.800, -98.950
Winds briefly gusted to 63 MPH at the Brownwood Airport.
Hail, Brown
- When
- March 17, 1:37 AM CST
- Where
- Brown County, 0.91 mi SW of Brownwood
- Measured
- 2 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.710, -98.990
Hail, Brown
- When
- March 17, 1:49 AM CST
- Where
- Brown County, 0.91 mi NW of Blanket
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.830, -98.790
A member of the public using Mping reported 1 inch hail in Blanket.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, March 16, 20211 death · 1 injured · 1 event
- Tornadoes and Flash Flooding in Mississippi, March 16, 2021$56,000 · EF1 · 9 events
- Hail and Damaging Winds in Oklahoma, March 16 to 17, 2021$25,000 · 2.5 in hail · 21 events
- Hail and Damaging Winds in Louisiana, March 16, 2021$22,000 · 1.25 in hail · 7 events
- Hail and Damaging Winds in Texas, March 16, 20211.75 in hail · 16 events
- Dense Fog in Illinois, March 16, 202112 events
- Blizzard and Heavy Snow in New Mexico, March 16 to 17, 202155 kt wind · 12 events
- Drought in Texas, March 16 to 31, 202111 events
- Drought in North Dakota, March 16 to 31, 20218 events
- Dense Fog in Kentucky, March 16, 20217 events
- Dense Fog in Indiana, March 16, 20216 events
- Flash Flooding and Damaging Wind in Alabama, March 16, 202152 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946948, 946949, 946950, 946951, 946955, 946956, 946957, 946958, 946952, 946954.